Facial wasting w/o medication

Question

Is it possible to experience facial wasting without being on any medications? In other words, is such wasting endemic to HIV, rather than being a side-effect of HIV meds? Can you develop it prior to starting any meds?

Thanks.

Answer

Most people will lose facial fat to varying degrees if they have weight loss for whatever reason.

Before effective antiretroviral treatment for HIV was developed, patients would commonly develop overall wasting and this included loss of muscle and fat. This wasting was often related to AIDS opportunistic infections and was a harbinger of death.

Facial wasting was eventually recognized as a complication of antiretroviral therapy when the pattern of preferential loss of subcutaneous fat was linked to d4T and then AZT.

So facial wasting is not endemic to HIV, but is rather linked to specific medications and weight loss in general.

Thanks for posting.